Yang Yiheng, deputy head of the pharmacy department at Peking University Third Hospital, has recently given suggestions on medications for COVID-19 patients during home quarantine. The following are the Q&A items with Yang.
1. Is it necessary to take some medicines in advance if one doesn’t show any symptoms related to COVID infection?
It’s unnecessary. There is no evidence that drugs can prevent COVID-19 infection.
2. Will I get better faster by taking multiple drugs at the same time?
No, you won’t. It is not recommended to take multiple drugs for the same symptom at the same time, just choose one. For the same symptoms, taking multiple drugs at the same time cannot help you get better faster, but may lead to overdose.
3. If I have a fever, which medications can I choose?
For people without chronic diseases, the relatively safe antipyretic drugs include paracetamol and ibuprofen. Either one of them is fine.
Ibuprofen takes effect in about 1 hour. It is suitable for children over 6 months and adults. Paracetamol takes effect in 30 minutes to 1 hour and is generally used for people over 2 months.
Other common compound cold medicines containing acetaminophen can also play a role in reducing fever.
4. If I have a fever, when can I take antipyretic drugs? Can I take more if I want to reduce the fever quickly?
When the body temperature is between 37.5 and 38.5 degrees Celsius, physical cooling is preferred. When the body temperature rises above 38.5 degrees Celsius, antipyretic drugs can be used.
For some elderly people with chronic diseases or patients with severe symptoms but whose body temperature does not rise to 38.5 degrees Celsius, if they have depression or symptoms in other systems, they can also take antipyretic drugs with caution. Antipyretic drugs must not be used for more than three days. If the fever hasn’t gone down, it is recommended to see a doctor.
The liver or other organs may be damaged if you overdose or take more than one antipyretic drug. Therefore, you must carefully read the instructions or consult a doctor or pharmacist before taking it. Patients with liver and kidney dysfunction and gastrointestinal diseases must consult a doctor or pharmacist for medications.
5. If I have a runny nose and other cold symptoms, can I buy common cold medicines?
COVID infection shares some similar symptoms with the common cold or flu. Some anti-allergy drugs can effectively alleviate the symptoms of a runny nose, such as chlorphenamine, loratadine and cetirizine, but these drugs may cause adverse drug reactions like drowsiness, so pay special attention to the medication.
Select drugs according to the symptoms, but do not blindly use multiple cold medicines to avoid the risk of repeated medication and overdose.
6. After the symptoms related to COVID infection are relieved, should I continue to take medicine to strengthen the dose?
Most of the drugs for COVID treatment are for certain symptoms such as fever, cough, phlegm, runny nose, stuffy nose, sore throat, dry throat and diarrhea. If the symptoms are relieved, these drugs must be stopped.
7. Can pregnant women, breastfeeding mothers and children take these medicines?
Special groups such as pregnant women, breastfeeding mothers and children need to be very careful with their medications.
For pregnant women, children, the elderly, people at high risk of severe illness and those whose health conditions have significantly worsened, they must go to medical institutions in a timely manner to avoid delay in treatment.